Connecticut, 2006

Flood in Connecticut, January 14 to 16, 2006

January 14 to 16, 2006 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 14, 10:28 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 14, 10:28 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EST SAT JAN 14 2006

.SHORT TERM (REST OF TODAY)...
ELONGATED SFC LOW PRESSURE HAS REACHED SOUTHEASTERN NY/NRN NJ/ERN
PA. THE NEUTRAL TO SLIGHTLY NEGATIVE TILT ORIENTATION OF THE H500
TROUGH INDICATES THE SFC LOW SHIFTING TO NEAR SRN NEW ENGLAND THIS
AFTERNOON. HEAVIEST RAINFALL AT THIS TIME IS FROM HUDSON RIVER
VALLEY EAST BASED ON THE KENX RADAR. WE WILL PHRASE THE AFTERNOON
PERIOD AS RAIN...HEAVY AT TIMES THERE. OCCASIONAL/PERIODS OF LIGHT
RAIN WEST OF THE HUDSON RIVER VALLEY. THE H850/700 DEFORMATION ZONE
EXTENDS NORTHWARD OF THE LOW IN THIS AREA. AN ASSORTMENT OF FLOOD
WARNINGS HAVE BEEN ISSUED FOR HOUSATONIC RIVER BASIN/LITCHFIELD
COUNTY. WE ARE CLOSELY MONITORING BERKSHIRE...WINDHAM AND BENNINGTON
COUNTIES WHERE SFC TEMPS HAS SOARED INTO THE 50S (KDDH AT 59F AT 10
AM) WITH SFC TDS IN THE LOWER 50S. RADAR ESTIMATES OF 1-1.5 INCHES
HAVE FALLEN IN MOST OF WRN NEW ENGLAND. THIS COUPLED WITH EXTENSIVE
SNOW MELT MAY POSE MORE PROBLEMS FOR THESE AREAS. WE ALSO FEEL THE
UPPER HUDSON RIVER BASIN INCLUDING THE METTAWEE MAY GET CLOSE TO
FLOODSTAGE. WE HAVE REMOVED THE CHANCE OF THUNDERSTORMS FOR THE
AFTERNOON PERIOD...BEST CONVECTION NOW WELL OFF THE COAST.

DUE TO THE FACT THE SNOW MELT IS STILL OCCURRING TO THE WEST. WE
WILL KEEP THE FLOOD WATCH UP UNTIL THE AFTERNOON PACKAGE FOR THE
ENTIRE AREA. THERE HAS BEEN A SHARP TRANSITION TO SNOW BETWEEN 11Z
AND 15Z OVER WRN NY. I HAVE TRIED TO SPEED THE TRANSITION TO A
RAIN/SNOW MIX OVER THE CNTRL MOHAWK VALLEY AND SRN ADIRONDACKS
17Z-20Z...AND ALL SNOW AS FAR SOUTH AS THE LOWER CATSKILLS 20-23Z.
WE EXPECT A TRANSITION TO SNOW AT ALY IN THE 00Z-03Z TIME FRAME.
WINDS ARE GOING TO BE AN ISSUE OVERNIGHT. WE HAVE HOISTED GUSTS TO
45 MPH OVER MUCH OF THE ELEVATED TERRAIN. WE WILL HOLD ON A WIND
ADVISORY FOR THE OVERNIGHT PERIOD UNTIL ALL THE 12Z DATA CAN BE
ASSESSED. NEAR BLIZZARD CONDITIONS POSSIBLE WITH LEFT OVER SNOWFALL
OVERNIGHT WITH THE STRONG WINDS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THIS MORNING THRU SUN MORNING...CTZ001-013.
MA...FLOOD WATCH THIS MORNING THRU SUN MORNING...MAZ001-025.
NY...FLOOD WATCH THIS MORNING THRU SUN MORNING...
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
VT...FLOOD WATCH THIS MORNING THRU SUN MORNING...VTZ013>015.

&&

.PREVIOUS DISCUSSION...
(ISSUED 520 AM EST SAT JAN 14 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SHORTLY BEFORE DAYBREAK...LOW PRESSURE WAS OVER CENTRAL
PENNSYLVANIA.  WEATHER RADARS INDICATED THAT HEAVY RAINFALL WAS
OCCURRING OVER PORTIONS OF CENTRAL NEW YORK AND ACROSS SOUTHEASTERN
PENNSYLVANIA.  THE LATTER WAS TIED TO CONVECTION...WITH LOTS OF
LIGHTNING.  THE NORTH AMERICAN MESOSCALE MODEL HAS BEEN THE DRY
MODEL...AND IT CONTINUES TO BE...WITH LESS PRECIPITATION THAN THE
AVIATION MODEL.  THE CANADIAN REGIONAL MODEL SUGGESTED HEAVY
PRECIPITATION ACROSS THE COUNTY WARNING AREA ON FRIDAY MORNINGS
RUN...BUT HAS BACKED OFF CONSIDERABLY AND NOW HAS THE HEAVIEST
PRECIPITATION TO THE NORTH AND EAST OF THE ALBANY COUNTY WARNING
AREA.  THE HOUR 6 UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE
NORTH AMERICAN MODEL CONTINUES TO BE RELATIVELY LIGHT OVER OUR
REGION...WITH HEAVIER AMOUNTS TO THE NORTHWEST AND EAST OF THE
COUNTY WARNING AREA.  THERE IS SOME CONCERN THAT THE MODELS ARE NOT
PICKING UP THE HEAVIER PRECIPITATION IN SOUTHEASTERN PENNSYLVANIA
AND THAT THIS WILL MOVE OUR SOUTHEASTERN PORTION OF THE COUNTY
WARNING AREA THIS MORNING.  OUR FORECAST HAS BROUGHT DOWN THE
QUANTITATIVE PRECIPITATION FORECAST TO A HALF AN INCH TO THREE
QUARTERS OF AN INCH...LESS THAN OUR PREVIOUS FORECAST.  WE KEPT THE
FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH SUNDAY MORNING
BECAUSE THE SNOW COVER IS QUITE RIPE AND IT SHOULD BE VERY MILD FOR
A GOOD PORTION OF THE DAY ACROSS THE BULK OF THE REGION.  THERE IS 2
TO 4 INCHES OF WATER IN THE SNOW OVER THE ADIRONDACKS.  COLD AIR
WILL DRAIN INTO THE ADIRONDACKS THIS AFTERNOON...AND THE AIR WILL
LIKELY BE COLD ENOUGH BY 3 OR 4 PM EST TO RESULT IN A CHANGE TO SNOW
IN THE ADIRONDACKS.

THE NUMERICAL MODEL PRECIPITATION FORECASTS DECREASE MARKEDLY THIS
EVENING AS THE CYCLONE MOVES ALONG THE CENTRAL NEW ENGLAND COAST AND
OUT TO SEA.  COLDER AIR QUICKLY FLOWS OVER THE COUNTY WARNING AREA
THIS EVENING...AND ALL LOCATIONS WILL BE COLD ENOUGH FOR SNOW TO
OCCUR BY 10 PM EST.  HOWEVER...THE QUANTITATIVE PRECIPITATION
FORECAST OF ALL THE MODELS IS LESS THAN A QUARTER OF AN INCH...SO IT
IS UNLIKELY THAT THERE WILL BE MORE THAN 1 TO 3 INCHES OF SNOW
ACCUMULATION.  ALSO...THE GROUND WILL BE RELATIVELY WARM...AND SNOW
WILL MELT FOR AWHILE DECREASING ACCUMULATION.

SNOW WILL DECREASE IN COVERAGE...OR END ALTOGETHER BY DAYBREAK.  THE
CANADIAN REGIONAL AND NORTH AMERICAN SUGGESTED A TOTALLY DRY DAY
SUNDAY BASED ON THE HOUR ZERO COORDINATION TIME SATURDAY RUN.  THE
HOUR 6 UNIVERSAL COORDINATION TIME RUN OF THE AVIATION IS DRIER FOR
SUNDAY THAN THE RUN 6 HOURS EARLIER.  WE DIMINISHED THE PROBABILITY
OF PRECIPITATION OVER THE BULK OF THE COUNTY WARNING AREA SUNDAY.
AND EXCEPT FOR THE EARLY MORNING HOURS...WE HAVE A DRY FORECAST IN
THE HUDSON VALLEY.

THE PRESSURE GRADIENT INCREASES SIGNIFICANTLY OVER THE COUNTY
WARNING AREA TONIGHT...AND MAINTAINS ITS STRENGTH THROUGH SUNDAY.
THE GUIDANCE FORECAST WIND FROM THE NUMERICAL MODELS SUGGESTS WIND
SPEEDS OF 25 TO 35 MILES AN HOUR IN THE HIGHER TERRAIN.  BUT IT
SHOULD BE WINDY EVERYWHERE.  AND THE NORTHERLY FLOW WILL BRING COLD
AIR INTO THE REGION QUICKLY.  COLD ADVECTION SUNDAY WILL TEMPER ANY
DIURNAL TEMPERATURE RISE THAT OCCURS.  READINGS WILL BE IN THE TEENS
AND LOWER 20S...WITH LOWER READINGS IN THE NORTHERN MOUNTAINS.

THE WIND WILL SLOWLY DIMINISH SUNDAY NIGHT...BUT IT WILL LIKELY BLOW
ENOUGH TO MITIGATE OPTIMUM RADIATION COOLING EFFECTS.  EVEN SO...
MINIMUM TEMPERATURES WILL LIKELY BE BELOW ZERO IN THE ADIRONDACKS.
OUR TEMPERATURE FORECAST THROUGH THIS PERIOD WAS MAINLY A BLEND OF
GUIDANCE FROM THE NORTH AMERICAN...AVIATION AND NESTED GRID MODELS.

LONG TERM (MONDAY THROUGH THURSDAY)...
ANOTHER ROUND OF PRECIPITATION IS POSSIBLE TOWARD THE MIDDLE OF THE
WEEK.  THE CYCLONE GENERATING IT IS FORECAST TO MOVE NORTHWARD
ACROSS THE BUFFALO AREA WEDNESDAY MORNING.  SOUTHERLY WIND TO THE
EAST OF THE LOW PRESSURE WILL DRIVE MILDER AIR BACK INTO EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND.  SO...MOST OF ANY
PRECIPITATION THAT OCCURS WILL BE IN THE FORM OF RAIN.  WE LEFT OUR
PREVIOUS FORECAST MAINLY AS IT WAS...AS THE LATEST FORECAST GUIDANCE
DOES NOT SUGGEST MAKING ANY MAJOR CHANGES.

AVIATION...
MAINLY MVFR/IFR CONDITIONS WITH OCCASIONAL LIFR
CONDITIONS DUE TO LOW CIGS...FOG AND RAIN. VSBYS MAINLY
2-3SM...OCCASIONAL AS LOW AS 1/2SM WITH CIGS GENERALLY OVC004-012
BUT OCCASIONALLY AS LOW AS OVC002. LLWS ALSO EXPECTED UNTIL AROUND
15Z. PCPN IN HUDSON VALLEY EXPECTED TO CHANGE TO SNOW IN THE 22Z-02Z
TIME FRAME AND AS FROPA OCCURS LATE THIS AFTERNOON AND THIS EVENING
WINDS WILL BECOME NORTH AND INCREASE TO 10-15KTS WITH GUSTS 20-30KTS.

HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT FROM THIS MORNING THROUGH SUNDAY
MORNING ACROSS ENTIRE FORECAST AREA AS RIPE SNOWPACK WILL CONTINUE
TO MELT AND RELEASE WATER. LITTLE SNOWPACK REMAINS IN THE
VALLEYS...BUT HIGHER TERRAIN IN THE MOUNTAINS GENERALLY HAS A
SNOWPACK WITH SNOW WATER EQUIVALENT OF 1 TO 4 INCHES. RIVERS WILL
CONTINUE TO RISE THROUGH TODAY AS RAIN...HEAVY AT TIMES...IS
EXPECTED TO CONTINUE THROUGH MOST OF TODAY BEFORE CHANGING TO SNOW.
TOTAL QPF AMOUNTS AT THIS TIME ACROSS THE HSA APPEAR TO BE IN THE
0.50 TO 1.00 INCH RANGE WITH ISOLATED AMOUNTS OF 1.50 INCHES THROUGH
12Z SUNDAY. SNOWPACK IS EXPECTED TO COMPLETELY LET LOOSE IN THE
CATSKILLS...AND BERKSHIRES SOUTH INTO CONNECTICUT. BIG QUESTION MARK
IS WHAT WILL HAPPEN IN ADIRONDACK AND SOUTHERN VERMONT BASINS. WITH
A CHANGEOVER TO SNOW AND TEMPERATURES DROPPING WELL BELOW FREEZING
ALL AREAS TONIGHT...RUNOFF WILL CEASE BUT FLOODING MAY STILL BE A
PROBLEM ON THE MAIN STEM RIVERS WHICH ARE SLOWER TO REACT.

&&

SHORT TERM UPDATE...WASULA
Hazardous weather outlook, Jan 14, 9:40 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EST SAT JAN 14 2006

CTZ001-013-MAZ025-NYZ065-066-151200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN DUTCHESS-EASTERN DUTCHESS-
940 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE MID HUDSON VALLEY OF EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING. REFER TO THE
FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
HOWEVER...REPORTS OF RAINFALL IN EXCESS OF AN INCH OR FLOODING
SHOULD BE SENT TO THE NATIONAL WEATHER SERVICE.

MAZ001-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-151200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
940 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...MOST OF EAST CENTRAL NEW YORK AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING. REFER TO THE
FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
HOWEVER...REPORTS OF RAINFALL IN EXCESS OF AN INCH OR FLOODING
SHOULD BE SENT TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 14, 11:35 AM EST, 2 hours 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP A

1132AM     SAT JAN 14 2006

#1 0000001 000

AWRC WLSR AHQT

00069    FILE 28   SP LOCKPORT     NY1310200                 JAN 14-06

TO       SP BATAVIA

 ROAD & WEATHER REPORT FOR NIAGARA COUNTY

 EASTERN NIAGARA COUNTY

      WEATHER: SNOW

      ROADS: SLIPPERY

 WESTERN NIAGARA COUNTY, I-190 & ROBERT MOSES PARKWAY

      WEATHER: SNOW

      ROADS: SLIPPERY

             I-190: SLIPPERY

AUTH SGT BRAUER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Litchfield

When
January 14, 1:45 PM EST to January 16, 12:30 PM EST
Where
Southern Litchfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.800, -72.300

Flooding occurred on the Housatonic River at Stevenson January 14 into January 16. Flood stage is 11.0 feet. A flood crest of 13.01 feet occurred on January 15, at 12:30 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489097.